Medindia

X

Sudden Opioid Withdrawal Results in ‘Broken Heart Syndrome’

by Medindia Content Team on  June 27, 2006 at 12:10 PM Drug News   - G J E 4
Sudden Opioid Withdrawal Results in ‘Broken Heart Syndrome’
Two new studies published in the Mayo Clinic Proceedings revealed a link existing between sudden opioid withdrawal and cocaine use with the onset of cardiac syndromes.

'Broken Heart Syndrome', which was characterized by chest pain, shortness of breath mimics heart attack.
Advertisement

The findings shed light on 'broken heart syndrome,' a still somewhat uncommon disorder first described in Japan 15 years ago that mimics a heart attack. Patients may experience shortness of breath and chest pain and, upon hospital admission, go through extensive tests to determine a diagnosis and rule out heart attack.

Advertisement
In a case report outlined in Mayo Clinic Proceedings this month, physicians describe a 61-year-old woman who was treated for broken heart syndrome at Mayo Clinic Rochester after abruptly discontinuing use of the opioid, OxyContin. It's the first report of broken heart syndrome resulting from opioid withdrawal in an adult.

Opioids such as OxyContin are becoming increasingly common for pain management, the report's authors say. Given the drug's prevalence, physicians should proceed with caution when removing patients from high-dose opioids in order to avoid serious complications and hospitalizations, says Juanita Rivera, M.D., an anesthesiologist with Mayo Clinic Rochester and lead author of the report.

The authors also note the importance of patients being familiar with their medications, as confusion about their drug regimen can delay treatment. Though most broken heart syndrome patients regain full cardiac function, some die and others suffer life-threatening complications.

In a separate case report in June's issue of Mayo Clinic Proceedings, physicians report on the first known case of cocaine use resulting in broken heart syndrome. According to the report, a 54-year-old woman came to the emergency department experiencing chest pain and admitted she had smoked crack cocaine in the months and hours leading up to her admission.

Sandeep Arora, M.D., lead author of the report and an internal medicine specialist at Western Pennsylvania Hospital in Pittsburgh, says physicians lack a clear understanding of broken heart syndrome. The report demonstrates that cocaine use can potentially trigger transient left ventricular apical ballooning, also known as broken heart syndrome, in certain susceptible individuals, but further research is needed to determine other associated risk factors, Dr. Arora says.

In an accompanying editorial, physicians say more research is necessary to determine the syndrome's underlying pathomechanisms. The journal also contains a medical image of broken heart syndrome.

Other Mayo authors of the opioid withdrawal report are Adam Locketz, M.D., Kevin Fritz, Terese Horlocker, M.D., and Michelle Kinney, M.D., all of the Department of Anesthesiology; David Lewallen, M.D., Department of Orthopedic Surgery; Abhiram Prasad, M.D., and John Bresnahan, M.D., Division of Cardiovascular Diseases. All are from Mayo Clinic Rochester.

Other authors of the cocaine report are Fadi Alfayoumi, M.D., and Venkatraman Srinivasan, M.D., of Western Pennsylvania Hospital/Temple University Program.

Source: Newswise
Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

Advertisement
View All